Is my daughter too young to be using etanercept?
Q) My four-year-old daughter, who has severe juvenile idiopathic arthritis (JIA) is doing well on etanercept, but I worry that she's too young to be on such a heavy-duty drug, and also about long-term side-effects. Can you reassure me that this is the best option for her?
Mandy, Edinburgh (Autumn 2010)
A) You'll be aware that I can’t comment on individual cases as I'm not familiar with the details of your daughter’s case. However, I can say that etanercept, and similar drugs, have transformed the care of children with JIA (as well as adults with other forms of arthritis, of course). However, their use is only in its infancy and you're right to be wary of the long-term side-effects. So far, this class of drugs seems to show no worrying long-term side-effects. The British Society for Rheumatology, together with the manufacturers of these drugs, have established a register to monitor problems, both short and long term. And against the worries of using these drugs for a long time are the benefits to your daughter in terms of pain and disability and the effects of the disease on her major organs – all these may have progressed without the treatment.
This answer was provided by Dr Philip Helliwell for the Autumn 2010 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.